Aspirin Can Poison Your Pet

You undoubtedly have aspirin in your medicine cabinet right now. Did you know that aspirin, as well as other NSAIDs (non-steroidal anti-inflammatory drugs), are very dangerous for pets? Learn more here from your veterinarians Eau Claire, WI.

Cause

NSAIDs work by inhibiting cyclooxygenase enzymes, or COX enzymes. When these enzymes are inhibited, the patient feels less pain. But here’s the problem: too much inhibition of these enzymes can cause damage to the intestinal lining, reduced blood flow to the kidneys, and other serious health problems.

Symptoms

Aspirin poisoning results in symptoms like excessive drooling, pale gums, lethargy, vomiting and diarrhea (possibly bloody), and even collapse seizures or death without proper and timely treatment.

Treatment and Prevention Tips

Rush your pet to the emergency room if you know or suspect that they’ve ingested NSAIDs. In early stages of poisoning, the stomach may be flushed or activated charcoal can be given to slow the toxin’s absorption. Advanced toxicity may require fluid therapy or even blood transfusions to correct.

Prevent the problem by making sure your pet can’t access medications of any kind. Call your animal clinic Eau Claire, WI to find out what other kinds of medications can harm your animal friend.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>